Carbidopa/levodopa pharmacy errors in Parkinson's disease

Authors


  • Potential conflict of interest: Nothing to report.

Abstract

Outpatient pharmacy errors are common, but little is known about their occurrence in Parkinson's disease (PD). We prospectively studied carbidopa/levodopa pharmacy errors in a cohort of PD outpatients. Over 1 year, pharmacy errors occurred in 8/73 (11%) subjects treated with this medication, producing adverse drug events (ADEs) in 7/8 (87.5%) and increased healthcare utilization in 6/8 (75%) cases. The most common errors were substitution of controlled-release for immediate-release carbidopa/levodopa 25/100 mg (5/8; 62.5%) or dispensation of the wrong carbidopa/levodopa dosage (2/8; 25%). All errors involved ongoing prescriptions, including three interpharmacy transfers. Three subjects (37.5%) questioned pharmacy staff about the change in appearance of the tablets, but the error was corrected in only 1/3 of these cases. Carbidopa/levodopa outpatient pharmacy errors are a common, preventable cause of morbidity and excessive healthcare utilization in PD. Education of healthcare providers, patients, and pharmacy staff is warranted to reduce these errors and associated ADEs. © 2010 Movement Disorder Society

Ancillary